Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripheral neuropathy.
Dec 12, 2008

Medical inquiry.

My name is DNM, male and aged 58 next September. I reside in Harare Zimbabwe and was diagnosed HIV positive in May 2006 and started anti retroviral treatment (ART) in August 2006. At that time my CD count was 160. Since then I have not had opportunity to go for another test for CD count. In 2002/3 was treated for tuberculosis and latter for two attacks of Herpes Zoster. I am also hypertensive and has been taking HCT since 1987. Depending on availability I sometimes take Brinedin which is much better.

First drug.

For the first 10 months of ART I was on Nevirapine and Stavudine+Lamivudine. Three months after I went on ART I started to experience a feeling in my legs, from knees to toe tips and all finger tips, which the medical personnel advised as peripheral neuropathy (PN). This feeling is hard to describe. Call it numbness or any other name it is a terrible feeling. Doctors advised that this side effect was being caused by Stavudine above.

During the early stages doctors prescribed the following drugs at a time as remedy and I complied. Corbamazepine, Amytripline (AMT).

I felt very marginal relief in all instances and the continued use of the above remedies eventually caused swollen feet.

Second and current drug.

After several complaints, the doctors recommended that I change drug to Nevirapine and Lamivudine +Zidovudine. I started on this drug in May 2007. There was a very marginal change and I continued to experience the same general terrible feeling.

They prescribed Lamotrigine which I eventually sourced from overseas and I started to take it early 2008.

Once again I experienced slight improvement but the terrible feeling persisted. It was stated that lamotrigine is a modern drug which should have done the job. For months they varied dosage of above from 50 mg per day to 100 mg and sometimes up to 200 mg per day.

Continued use of the above remedy did not bring any commendable benefit. Instead I sometimes had swollen feet and more unpleasant feelings. I stopped taking the above about August 2008.

I was informed that it was not advisable to change ART treatment to another drug. The next and only alternative drug left is not readily available and if taken was likely to cause serious side effects. I continued to suffer in silence hoping that the PN would eventually disappear as what happened to hundreds of other HIV patients in the country.

During the above period I got several suggestions by other patients who experienced PN problems. These include hot water treatment, salt water, a number of vegetation rubbed on affected parts, dancing to music non stop until fatigue. I even went for the Chinese massage sessions which are renowned for doing wonders to both muscle and nerves. All these remedies have worked for many colleagues but not for me. Doctors and patients predicted that this terrible feeling would disappear in 6, 12 or 15 months time based on various experiences of other people. I am now almost 30 months into ART and the terrible feeling is far from behind. Sometimes I even feel worse off than two years ago.

The following are my concerns, questions and observations.

1. Is the condition of PN measurable as one would do for blood pressure? If this were possible it would be possible therefore to prescribe suitable drugs and dosage based on intensity of PN. I have danced and walked enough to no avail and yet that worked for some conditions of PN.

2. When I initially complained of PN it was suggested that my body had probably deteriorated due to tuberculosis and that things would improve with passage of time. I must point out that my general `condition is much better with ART. I have gained weight from a low of 65 Kgs to 75 kgs and could gain some more. Since I started ART I do not experience bouts of headaches, attacks of Herpes Zoster or diarrhoea as before.

3. I genuinely believe that I should worry more about the conditions of HIV but instead worry more about the PN. Put in other words, I would love to spend more time, emotions and resources managing the HIV than managing and worrying about the side effects of ART.

4. My general observation is all remedial action seems to make the opposite effect in my case.

5. This now brings me to my burning question. Is my condition of PN similar to that of my colleagues who resolved their problems by dancing to music non stop or dipping feet into hot water?

6. Daily and at all bath times, I dip my feet into hot water. It is so soothing but lasts for a few minutes. Every now and then when, I do so I sometimes have a funny result. One time the left foot feels some soothing and the right foot gets burnt in the same water. Next time I have the opposite result for the same water in same bowl.

7. In Zimbabwe I am made to believe that PN is widely considered a kind of false pain in spite of its many manifestations as pain. Whatever it is false or imaginary, cant there be a remedy?

My personal experience of PN.

I must admit it is very difficult to describe PN as compared to a head ache or sore tooth. The one common element I share with colleagues who complain of the same condition is a degree of numbness. In addition to numbness I experience violent sharp pains, burning sensation. When I walk it feels like I am carrying 10 kgs of weight on each foot. The back of the legs is infested with little elements (men) that are always pulling back. When walking on rough terrain it feels like one is stepping on pointed needles and the feeling of sharp pricks and slicing is terrible under feet. The other day one shoe got hooked and I left it behind for a number of steps before I realised what had happened. I dread to loose shoes in the middle of the street. Sleeping brings a lot of problems. To start with the lightest of bed linen cause severe pain or discomfort on the legs. It is hard to turn. When you do it feels like you are trying to turn the whole bed with you. The one moment you feel like you want to sleep one side or another, on your back and you never get comfort. Throughout the day every minute both feet feel the way one does if they force into smaller size shoes. Sharing a bed with someone is a nightmare. A slight knock on your leg feels like a sledgehammer attack. Two years back I could drive as much as I wanted in spite of the PN. Starting June 2008 I can now drive only automatic transmission for just about an hour and there after I experience terrible pain. Both legs start shaking and I cannot tell the clutch pedal from brakes.

There is no doubt that I am responding positively to ART if I exclude the element of PN. Even when I look into the mirror I see a better man than I was before ART. The emotional stress I am going through as a result of the PN sometimes makes me seriously consider stopping ART. This of course is suicidal.

I can put the above feelings on paper. I feel awkward to tell them to a medical person lest I be considered a comedian or insane. I feel for our medical personnel who work in an environment of very limited resources and information. In our present socio-economic situation there is no variety of suitable remedies or alternatives available.

In view of my candid story above I seek possible remedies, solutions and suggestions. I also hope I have availed enough details to enable medical experts to assist.

Regards.

DNM.

Response from Dr. Henry

The problems you describe are consistent with drug-related peripheral neuropathy (PN) which can be very frustrating to deal with. PN was a common problem in the US among HIV+ patients on treatment but is has been seen less often over the last 10+ years due to shifts away from using drugs such as stavudine or ddI. it is less common with lamvudine and zidovudine but a small percentage of patients can still have problems with PN due to those drugs. Treatment is very unsatisfactory even in western countries. Some of my patients (who may have diabetes or other contributing conditions) are on chronic narcotics in order to achieve some level of pain/discomfort relief. The pain is very real and sometimes does not reverse itself much when offending meds are stopped. It is a tough dilemma to choose between good HIV control/avoidance of AIDS complications and ongoing problems with peripheral neuropathy particularly in areas where choice of alternative drugs is limited (such as switching to tenofovir or off nucleoside drugs all together). KH



Previous
Using Atripla with daily vitamins etc
Next
High Glucose readings in the morning.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement